Tainted Steroid Meningitis Outbreak – Are You at Risk?

meningitis from tainted steriod injectionYou may be wondering if you need to worry about the multistate meningitis outbreak associated with tainted steroid vials produced by the New England Compounding Center.  According to the CDC web site, the only facility in Georgia known to have received and given tainted injections to patients is the Forsyth Street Ambulatory Surgical Center in Macon, Georgia.

A complete list of healthcare facilities that received lots of Methylprednisolone Acetate (PF) may be found here, on the CDC web site.

According to FoxNews, about 17,700 single use vials of the steroid were sent to 23 states and have been recalled.  Patients at risk were injected between July and September 28, 2012.

Patients who received tainted injections are at risk for developing fungal meningitis.  The incubation period for this type of meningitis is 2 to 12 weeks, and symptoms include severe headache, nausea, dizziness and fever.

This type of fungal meningitis is not contagious but can be fatal.  Currently the CDC reports that 119 cases have been identified with 11 of those people dying as a result.

New England Compounding Center has voluntarily withdrawn all of its products.   Compounding centers do not manufacture drugs but they repackage them.  They are not monitored by the FDA.